Flash Flood, Bucks
- When
- June 28, 3:00 AM EST to 7:00 AM EST
- Where
- Bucks County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.337, -75.107 (the zone’s center; the record gives no point)
Several days of heavy rain throughout the Delaware River Basin culminated with major flooding along the Delaware River from the 28th through the 30th. It was the fourth or fifth highest crest on record for the Delaware River along Bucks County and hit Yardley and New Hope the hardest.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Several days of heavy rain throughout the Delaware River Basin culminated with major flooding along the Delaware River from the 28th through the 30th. It was the fourth or fifth highest crest on record for the Delaware River along Bucks County and hit Yardley and New Hope the hardest. The crest was slightly lower than the April 2005 flood. President George W. Bush declared Bucks County a disaster area. Inland flooding affected Perkasie and Sellersville the most. Sporadic periods of heavy rain started on the 23rd, but the most widespread and heaviest rain fell from the night of the 27th into the morning of the 28th. Event totals in Bucks County averaged four to ten inches, but storm totals exceeded ten inches in parts of the Upper Delaware Basin in New York State.Governor Ed Rendell declared a disaster emergency in the state on the 28th. In Eastern Pennsylvania approximately 5000 homes, apartments and businesses were damaged. Many homes had their basement appliances and furniture ruined. The disaster area declaration made individual and public assistance possible. Numerous roads were damaged and closed. Even the Pennsylvania Turnpike in Montgomery County was closed. Between Bucks and Monroe Counties ten Delaware River bridges operated by the Delaware River Joint Toll Bridge Commission were closed. Tolls were suspended on bridges that remained open to ease congestion on the 28th through the 30th. Four bridges were still closed the night of the 29th, three bridges were closed on July 1st, they all were re-opened on the 2nd. Flooding damaged and forced the closure of twenty-two Pennsylvania State Parks. Emergency responders told people to not walk into flooded waters because it might contain sewage and other contaminants. Many homes also had oil in their basements from ruptured tanks. There was also concern about persons with individual wells having their drinking water compromised. An explosion of mold and mosquitoes was expected in the wake of the flood. Crops closest to the ground were also impacted by the flood and included cabbage, cucumbers, strawberries, spinach and squash. Bucks County took the worst hit from the flooding along the Delaware River with an estimated 30 million dollars in damage. Around 950 homes, 150 businesses, 150 apartments, 60 roads, 4 bridges, 5 parks and 3 public buildings were damaged. Around 250 homes and buildings, 50 businesses, four roads (River Road - Pennsylvania State Route 32 in particular), three bridges and two parks suffered major damage. Three homes were destroyed; two were in Lower Makefield Township. Upper Makefield Township had the greatest number of homes that suffered major damage, while Yardley Borough had the greatest number of homes that suffered any flood damage. New Hope Borough had the greatest number of businesses that suffered flood damage. About 4,000 people were evacuated from Yardley, New Hope, Solebury, Riegelsville, Perkasie, Lower Makefield and Upper Makefield Townships. Drinking water or filtration plants were closed in New Hope, Yardley, Sellersville and Morrisville. The Yardley plant did not come back on line until July 5th. Over 50 people were rescued from flood waters. Two kayakers were rescued from the Delaware River and one jet-skier was rescued from a tree. Flood damage also occurred inland along the Neshaminy Creek and the East Branch of the Perkiomen Creek. The Delaware Canal that was still damaged from the two previous floods in 2004 and 2005 was damaged further. Several county and municipal Independence Day functions were postoned.In Riegelsville Borough, nearly half of the homes were flooded, some up to the first floor. In Tinicum Township, nearly 100 feet of River Road (Pennsylvania State Route 32) was washed away. In Solebury Township, a Pennsylvania State Route 32 bridge was damaged over Milton Creek. In New Hope Borough, about 600 people were evacuated. As a precaution PECO Energy turned off gas and electric power to about 500 homes and 200 businesses. The exclusive Waterview Condos were evacuated. The flood waters reached the intersection of Waterloo and Mechanic Streets and also flooded Main Street. About 15 homes, 9 multi-family homes, 30 businesses and four apartment buildings suffered major damage. The Bucks County Playhouse suffered about one million dollars in flood damage. The famous Odette's Restaurant saw flooding reach halfway up the front door. It was one of the last businesses to reopen and was still closed about a month after the flooding. While it was reopened, the New Hope-Lambertville Bridge suffered the most damage of all of the Delaware River bridges and will need repairs. In Upper Makefield Township, about 200 people were evacuated. About 80 homes suffered major damage. Three businesses were also damaged. In Lower Makefield Township, over 75 homes were damaged and over 100 people were evacuated. The Robinson Place and River Glen neighborhoods were affected the most by the flooding. Except for the two destroyed homes, all evacuees were back in their homes by July 2nd. In Yardley Borough over 700 people were evacuated from the Rivermawr Section north of the Yardley Inn (which was flooded) and in the flats south of Afton Avenue between the Delaware Canal and the Delaware River. Waters from the canal and river met on the 29th. Homes on the north side of Afton Avenue were flooded on the 28th and the southern half of the borough was flooded on the 29th. Mud lines reached as high as 4.5 feet on the sides of homes. About three-quarters of the evacuees were able to return to their homes on the 30th. Some of the soil that was supporting the borough's sewer pipe line was carried away by underground rivulets. This caused cracks and breaks in the borough's sewer line underneath two streets that had to be replaced. Inland in Middletown and Northampton Townships, about 10 roads were closed because of flooding along both the Neshaminy and Little Mill Creeks. In Perkasie, flooding along the East Branch of the Perkiomen Creek forced the evacuation of residents of the Covered Bridge Apartments by raft. In Sellersville, both Main and Elm Street were flooded. This was described as the worst flooding in the area since Floyd in 1999.The Delaware River at Riegelsville was above its 22 foot flood stage from 451 a.m. EDT on the 28th through 632 p.m. EDT on the 30th. It crested at 33.62 feet at 300 p.m. EDT on the 29th, the fourth highest crest on record. Farther downstream at Frenchtown (Hunterdon County), the Delaware River was above its 16 foot flood stage from 827 a.m. EDT on the 28th through 835 p.m. EDT on the 30th. It crested at 22.90 feet at 500 p.m. EDT on the 4th, the fourth highest crest on record. Farther downstream, at Stockton (hunterdon County), the Delaware River was above its 18 foot flood stage from 4 a.m. EDT on the 28th through 620 p.m. EDT on the 30th. It crested at 25.35 feet at 7 p.m. EDT on the 29th, the fourth highest crest on record. Farther downstream, at New Hope the Delaware River was above its 13 foot flood stage from 805 a.m. EDT on the 28th through 401 p.m. EDT on the 30th. It crested at 19.08 feet at 6 p.m. EDT on the 29th, the fourth highest crest on record. The Delaware River at Washington's Crossing was above its 20 foot flood stage from 825 p.m. EDT on the 28th through 912 a.m. EDT on the 30th. It crested at 22.54 feet at 700 p.m. EDT on the 29th, the fourth highest crest on record. The Delaware River at Trenton (Mercer County) was above its 20 foot flood stage from 746 a.m. EDT on the 28th through 652 p.m. EDT on the 30th. It crested at 25.09 feet at 845 p.m. EDT on the 29th, the fifth highest crest on record. Inland creeks also flooded. The Little Neshaminy Creek at Neshaminy was above its 8 foot flood stage from 502 a.m. EDT through 1112 a.m. EDT on the 28th. It crested at 9.76 feet at 8 a.m. EDT. The main stem of the Neshaminy Creek at Langhorne had major flooding and was above its 9 foot flood stage from 645 a.m. EDT through 1029 p.m. EDT on the 28th. It crested at 13.88 feet at 415 p.m. EDT. The East Branch of the Perkiomen Creek at Dublin was above its 5 foot flood stage from 401 a.m. EDT through 749 a.m. EDT on the 28th. It crested at 9.60 feet at 530 a.m. EDT. The Tohickon Creek at Pipersville was above its 10 foot flood stage from 559 a.m. through 747 a.m. EDT on the 28th. It crested at 10.55 feet at 645 a.m. EDT. Actual storm rainfall totals included 10.09 inches in Sellersville, 8.42 inches in Perkasie, 7.46 inches in Fricks and 6.29 inches in Doylestown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 10:08 PM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 PM EDT TUE JUN 27 2006
.SHORT TERM /REST OF TONIGHT/...
HAVE MADE A QUICK UPDATE TO RESEMBLE CURRENT TRENDS. RIGHT NOW,
MOST OF NEW JERSEY AND PARTS OF EASTERN PENNSYLVANIA ARE NOT
SEEING MUCH RAINFALL, HOWEVER THERE ARE SOME SHOWERS DEVELOPING
AHEAD OF THE MAIN AREA OF RAIN IN CENTRAL/EASTERN PENNSYLVANIA,
MARYLAND, AND VIRGINIA. THIS AREA OF RAINFALL SHOULD PROGRESS ITS
WAY SLOWLY AS THE NIGHT CONTINUES. THERE IS STILL A FLASH FLOOD
WATCH FOR OUR WHOLE CWA AND A NUMBER OF FLASH FLOOD WARNINGS AS
WELL AS FLOOD WARNINGS FOR NUMEROUS RIVERS AROUND THE AREA.
PLEASE REFER TO THESE STATEMENTS FOR ANY FURTHER UPDATES TO
WATCHES AND/OR WARNINGS.
&&
.PREV DISCUSSION...
/ISSUED 330 PM EDT TUE JUN 27 2006/
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
MUCH OF THE DAY SPENT REFINING THE POTENTIAL FLOODING SITUATION
ACROSS CWA. THE FLOOD WATCHES WILL REMAIN AS EARLIER POSTED. TODAY
IS A CASE WHERE MORE INFORMATION IS CONTAINED IN THE DIFFERENT
PRODUCTS BEING ISSUED TODAY, SO NOT SPENDING TOO MUCH TIME ON THIS
DISCUSSION. TROPICAL FEED CONTINUES AND WE AWAIT THE REMNANTS OFTHE
LOW MOVING ONSHORE IN NC. UPPER FLOW HAS NO WHERE FOR THE SYSTEM TO
GO EXCEPT THROUGH OUR CWA. THE CONVECTION FROM THE APPROACHING FRONT
AND THE TROP FEED WILL RAIN THEMSELVES OUT OVER OUR CFW.
MAIN CONCERN WILL BE WITH SOME OF OUR MOST VULNERABLE STREAMS THAT
FLOOD QUICKLY. WITH THE GROUND SATURATED AND THE RIVERS RUNNING
HIGH, THIS NEW HEAVY RAIN EVENT MAY CAUSE SOME TO COME OUT OF THEIR
BANKS DURING THE LATE NIGHT HOURS. THE NIGHTTIME MAKES THE SITUATION
FAR WORSE ESPECIALLY IF ANY RESCUES/SEARCHES ARE NECESSARY. SO
PLEASE LISTEN TO THE LATEST FORECASTS AND TAKE APPROPRIATE ACTION IF
YOU LIVE NEAR A STREAM. LATEST THINKING IS 3.5 INCHES OVER A WIDE
AREA AND PERHAPS SOME ISOLATED SPOTS IN EXCESS OF 6 INCHES.
CONDITIONS ACROSS THE REGION WILL NOT SUPPORT THIS AMOUNT OF RAIN
ESPECIALLY IN LESS THAN 12 HOURS. AS A RESULT, FLOODING WILL
CERTAINLY OCCUR ON THE SMALL FLASHY STREAMS.
NOTE...OUR WEB SITE HAS BEEN OVERLOADED DUE TO THE WEATHER SO PLEASE
HAVE PATIENCE WHEN GETTING THE INFORMATION, OR TUNE TO THE NOAA
WEATHER RADIO.
THANKS TO ALL EOC/OEMS FOR THEIR INPUT TODAY AND FOR THE
COORDINATION FROM SURROUNDING WFOS AND THE MARFC.
LONG TERM /THURSDAY THROUGH MONDAY/...
THE SHORT TERM TO SPILL INTO THE LONG TERM AS REGION CONTINUES UNDER
DEEP TROUGH INITIALLY THEN BROAD CYCLONIC FLOW INTO THE WEEKEND.
RESULT WILL BE OCNL SHOWERS/CHC OF TSTMS THROUGH THE PERIOD. NOT
ANTICIPATING MUCH CHANGE FROM GUID FOR TEMPERATURES.
AVIATION...
PREDOMINATELY MVFR CIGS AND P6SM VSBYS WORKING WELL WITH THE CURRENT
SITUATION. TEMPO GROUPS FOR LOWER VSBYS FOR AREAS THAT SEEM TO HAVE
PERSISTENT SHOWERS (KABE AND KRDG). CONDITIONS DETERIORATE OVERNIGHT
WITH APPROACH OF LOW CENTER. IFR CONDITIONS ONCE THE RAINS BEGINS.
WINDS SWITCH AROUND FROM E OR SE TO SW TOMORROW AFTERNOON.
MARINE...
IN COORDINATIONS WITH AKQ, WE HAVE RAISED THE GALE FLAG FOR GUSTS
ALONG THE SOUTHERN NJ WATERS AND DE BAY. MODELS NOT PERFECT WITH THE
WIND SPEEDS WITH THE SYSTEM AND HIGHER THAN GUIDANCE WINDS SEEM THE
WAY TO GO WITH THIS ONE. SCA WILL REMAIN ALONG THE UPPER NJ COAST
FOR NOW, BUT WILL ADVISE THE NEXT SHIFT TO WATCH THINGS THERE.
CONDITIONS IMPROVE ONCE THE LOW MOVES AWAY WED AFTERNOON.
HYDROLOGY...
SEE OVERVIEW AND STATEMENTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA... FOR PAZ069>071 UNTIL NOON WEDNESDAY.
...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 AM
WEDNESDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>027 UNTIL 8 AM
WEDNESDAY.
... FOR NJZ016>019-021-023 UNTIL NOON WEDNESDAY.
DE... FOR DEZ001>003 UNTIL NOON WEDNESDAY.
...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL 8 AM WEDNESDAY.
MD...COASTAL FLOOD WARNING FOR MDZ008-012-015-019-020 UNTIL 2 PM
WEDNESDAY.
...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL 8 AM
WEDNESDAY.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL NOON WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL 8 PM WEDNESDAY.
&&
SHORT TERM...ROBERTSONHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1051 AM EDT TUE JUN 27 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-281000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1051 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE ENTIRE AREA. PLEASE REFER TO WGUS61 FOR FURTHER DETAILS. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH TIDES TODAY AND TONIGHT IN CHESAPEAKE BAY. MINOR TIDAL FLOODING IS POSSIBLE WITH THE HIGH TIDE TONIGHT IN DELAWARE BAY AND ALONG TIDAL SECTIONS OF THE DELAWARE RIVER. THE STORM PREDICTION CENTER HAS PLACED OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER FOR THIS AFTERNOON AND TONIGHT. WHILE THUNDERSTORM ACTIVITY WILL BE FAIRLY SCATTERED THIS AFTERNOON AND TONIGHT, ANY STORM WILL BE CAPABLE OF PRODUCING STRONG WINDS OR PERHAPS A BRIEF TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE FLASH FLOOD THREAT IS EXPECTED TO DIMINISH AS THE DAY CONTINUES ON WEDNESDAY. THUNDERSTORMS MIGHT APPROACH SEVERE LIMITS ON WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE REST OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE. DAILY AND STORM TOTAL PRECIPITATION REPORTS ARE APPRECIATED. OHARA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1119 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD ALLENTOWN 40.60N 75.48W
06/27/2006 LEHIGH PA EMERGENCY MNGR
NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.
0930 PM FLASH FLOOD BETHLEHEM 40.63N 75.37W
06/27/2006 NORTHAMPTON PA EMERGENCY MNGR
NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.
0930 PM FLASH FLOOD MOUNT POCONO 41.12N 75.36W
06/27/2006 MONROE PA EMERGENCY MNGR
NUMEROUS ROADS AND BASEMENTS FLOODED COUNTYWIDE.
&&
ROBERTSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1204 AM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD JIM THORPE 40.87N 75.74W
06/27/2006 CARBON PA EMERGENCY MNGR
NUMEROUS REPORTS OF STREAMS FLOODING, STREET FLOODING AND
EVACUATIONS ACROSS THE COUNTY.
&&
NIERENBERGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1234 AM EDT WED JUN 28 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-281000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...PENNSVILLE...GLASSBORO...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY 1234 AM EDT WED JUN 28 2006 ...LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING... LOW PRESSURE MOVING UP THE CHESAPEAKE BAY EARLY THIS MORNING MAY BRING A PERIOD OF WINDS GUSTING ABOVE 35 MPH, HEAVY RAIN AND EVEN ISOLATED SEVERE THUNDERSTORMS DURING THE PREDAWN HOURS TO DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND FAR SOUTHERN NEW JERSEY. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THE OVERNIGHT HOURS, SPECIFICALLY UNTIL 800 AM EDT. A GALE WARNING IS IN EFFECT FOR THE ENTIRE DELAWARE BAY AND THE ATLANTIC COASTAL WATERS FROM LITTLE EGG INLET TO FENWICK ISLAND INTO THIS EVENING. PLEASE REMAIN INDOORS DURING THE PREDAWN HOURS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS FOR ANY WARNINGS OR ADVISORIES THAT MAY BE ISSUED. MPD
The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518460, 5518461.